Alert archive / Nevada / Wind Advisories in 2020
Wind Advisory 1, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Jan 15, 2020, 2:40 PM PST for 5 counties in Nevada. It took effect at Jan 16, 2020, 10:00 AM PST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2020, 2:40 PM PST (22:40 UTC)
- In effect from
- Jan 16, 2020, 10:00 AM PST
- Expired
- Jan 16, 2020, 9:06 PM PST
- In force
- 11 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 133 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2017 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416 WWUS75 KLKN 152240 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 240 PM PST Wed Jan 15 2020 NVZ034-035-037-039>041-161200- /O.NEW.KLKN.WI.Y.0001.200116T1800Z-200117T0600Z/ Ruby Mountains/East Humboldt Range-White Pine County- Southern Lander County and Southern Eureka County- South Central Elko County-Northwestern Nye County- Northeastern Nye County- Including the cities of Secret Pass, Lamoille Canyon, Harrison Pass, Ely, Ruth, McGill, Connors Pass, Great Basin National Park, Austin, Austin Summit, Eureka, Diamond Valley, Pinto Summit, Wells, Ruby Valley, Pequop Summit, Tonopah, Round Mountain, Duckwater, and Currant Summit 240 PM PST Wed Jan 15 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY... * WHAT...South winds 20 to 35 mph with gusts up to 60 mph expected. Highest winds are expected along higher mountains and summits. * WHERE...Ruby Mountains/East Humboldt Range, White Pine County, Southern Lander County and Southern Eureka County, South Central Elko County, Northwestern Nye County and Northeastern Nye County. * WHEN...From 10 AM to 10 PM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Blowing dust is possible over portions of central NV over and to the north of areas void of surface snow pack. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/lkn
3 follow-up statements
867 WWUS75 KLKN 161014 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 214 AM PST Thu Jan 16 2020 NVZ034-035-037-039>041-161815- /O.CON.KLKN.WI.Y.0001.200116T1800Z-200117T0600Z/ Ruby Mountains/East Humboldt Range-White Pine County- Southern Lander County and Southern Eureka County- South Central Elko County-Northwestern Nye County- Northeastern Nye County- Including the cities of Secret Pass, Lamoille Canyon, Harrison Pass, Ely, Ruth, McGill, Connors Pass, Great Basin National Park, Austin, Austin Summit, Eureka, Diamond Valley, Pinto Summit, Wells, Ruby Valley, Pequop Summit, Tonopah, Round Mountain, Duckwater, and Currant Summit 214 AM PST Thu Jan 16 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING... * WHAT...South winds 20 to 35 mph with gusts up to 60 mph expected. Highest winds are expected along higher mountains and summits. * WHERE...Ruby Mountains/East Humboldt Range, White Pine County, Southern Lander County and Southern Eureka County, South Central Elko County, Northwestern Nye County and Northeastern Nye County. * WHEN...From 10 AM to 10 PM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Blowing dust is possible over portions of central NV over and to the north of areas void of surface snow pack. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/lkn
922 WWUS75 KLKN 162249 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 249 PM PST Thu Jan 16 2020 NVZ034-035-037-039>041-170600- /O.CON.KLKN.WI.Y.0001.000000T0000Z-200117T0600Z/ Ruby Mountains/East Humboldt Range-White Pine County- Southern Lander County and Southern Eureka County- South Central Elko County-Northwestern Nye County- Northeastern Nye County- Including the cities of Secret Pass, Lamoille Canyon, Harrison Pass, Ely, Ruth, McGill, Connors Pass, Great Basin National Park, Austin, Austin Summit, Eureka, Diamond Valley, Pinto Summit, Wells, Ruby Valley, Pequop Summit, Tonopah, Round Mountain, Duckwater, and Currant Summit 249 PM PST Thu Jan 16 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...South winds 20 to 35 mph with gusts up to 60 mph expected. Highest winds are expected along higher mountains and summits. * WHERE...Ruby Mountains/East Humboldt Range, White Pine County, Southern Lander County and Southern Eureka County, South Central Elko County, Northwestern Nye County and Northeastern Nye County. * WHEN...Through 10 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS...Blowing dust is occurring over portions of central NV which are void of surface snow pack. Dust will blow northward and may reach areas with snow cover. Reduced visibilities in blowing dust are possible into this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/lkn
283 WWUS75 KLKN 170506 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 906 PM PST Thu Jan 16 2020 NVZ034-035-037-039>041-170615- /O.CAN.KLKN.WI.Y.0001.000000T0000Z-200117T0600Z/ Ruby Mountains/East Humboldt Range-White Pine County- Southern Lander County and Southern Eureka County- South Central Elko County-Northwestern Nye County- Northeastern Nye County- Including the cities of Secret Pass, Lamoille Canyon, Harrison Pass, Ely, Ruth, McGill, Connors Pass, Great Basin National Park, Austin, Austin Summit, Eureka, Diamond Valley, Pinto Summit, Wells, Ruby Valley, Pequop Summit, Tonopah, Round Mountain, Duckwater, and Currant Summit 906 PM PST Thu Jan 16 2020 ...WIND ADVISORY IS CANCELLED... Wind speeds are decreasing rapidly across the region. Some places in central Nevada may still have gusty winds but they should stay below the level where they can do any damage. Still...be careful driving high profile vehicles, especially over summits. $$ For more information from the National Weather Service visit http://weather.gov/lkn
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 15, 2:39 PM PST, 1 minute earlier.
Area forecast discussion, Jan 15, 2:39 PM PST, 1 minute before
Area Forecast Discussion National Weather Service Elko NV 239 PM PST Wed Jan 15 2020 .SYNOPSIS...Increasing high clouds tonight with snow showers moving into western Humboldt County late Thursday morning. Snow showers spread from NW to SE across NV Thursday into Thursday night. Ahead of the cold front and snow on Thursday winds will be gusty. A few lingering snow showers on Friday, otherwise dry through the weekend. && .SHORT TERM...This evening through Saturday. Increasing southwesterly flow over northern and central NV this evening into Thursday will bring high clouds, slightly above normal temperatures and some gusty southerly winds to the region. A Wind Advisory has been issued for all central NV zones along with the Ruby Mt. zone and areas just to the east of the Rubys. Strongest winds and gusts on Thursday will be over and near White Pine County during the afternoon and early evening hours. There may be some blowing dust over portions of central NV on Thursday in areas where there is no snowpack. Blowing snow is likely later on Thursday over much of northeastern and central NV with the frontal passage and possibly for a couple hours post- frontal into Thursday evening. The cold front will move into western Humboldt County late Thursday morning and gradually pass from NW to SE across the region through Thursday night. Light snow should reach the Winnemucca area by late Thursday afternoon or early evening, bringing an inch or so of new snow by midnight. At Elko snow is expected to begin around 8:30PM give or take an hour or so, with around an inch and a half of new snow by or shortly after midnight. For the city of Eureka, snow is expected to begin around 9PM to 10PM with around an inch of accumulation by around 2AM. For Ely snow begins near or shortly before midnight with 2-3 inches of new snow by sunrise Friday morning. Other areas such as West Wendover and Tonopah may see some light flurries, however accumulations should be a quarter inch or less. Snow flurries linger around the region on Friday with best chances for a dusting of snow being over and near higher mountains of mainly Elko County. Dry Friday night through Saturday with partly to mostly cloudy skies as mid and high level clouds pass over the region under a near zonal flow aloft. .LONG TERM...Saturday night through next Wednesday. Deterministic Models, model blends, and ensembles in very good agreement through Monday morning. A quasi-zonal flow pattern will occur early in the weekend across the West Coast states and Nevada with only weak ripples of shortwave energy embedded within the westerlies aloft. A progressive ridge will amplify as it works its way across the state on Sunday ensuring dry weather and relatively mild weather for this time of winter considering we have entered the period of potentially coldest climatological temperatures especially at night. The next Pacific trough will impact central, and more so northern Nevada later Monday night into Tuesday with patchy light snow or light snow showers that will likely linger into Wednesday across the north. At this time snowfall amounts are expected to be quite light ranging from trace amounts to less than an inch in valleys north of highway US 50 and 1 to 3 inches in the mountains of mainly Elko County. The airmass associated with this system will be on the mild side so a little rain could mix in with the snow up into southern Humboldt and Lander counties Tuesday afternoon and early evening. Otherwise, daytime highs will range from around or a couple of degrees above freezing in the far north to mid 40s to near 50 farther south and deeper into Nye County. Nighttime lows will generally be in the teens and 20s though 5 to 10 degrees colder in the snow covered valleys of the northeast especially if some clearing occurs Saturday night into Sunday morning. && .AVIATION...VFR conditions with increasing high/mid-level clouds expected at all terminals through Thursday afternoon ahead of progressive upper trough and surface front. Areas of snow will accompany frontal passage from west to east Thursday evening/night while producing MVFR to brief intervals of IFR/LIFR conditions. Snow will first impact KWMC around or shortly after 00Z Friday. Gusty south to southwest surface winds of 30 to near 40 kts will develop on Thursday mainly at KELY and KTPH. LLWS possible as 40 to 50 KT winds will be present above valley inversions around/above 3000 feet later tonight through Thursday afternoon. && .LKN WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM to 10 PM PST Thursday for Northeastern Nye County-Northwestern Nye County-Ruby Mountains/East Humboldt Range-South Central Elko County-Southern Lander County and Southern Eureka County-White Pine County. && 96/95/95
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.